1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Cocaine alert as drug cocktail linked to lethal blood disorder

Rating:
5/5,
  1. Terrapinzflyer
    Cocaine users have been warned to look out for symptoms of a rare and potentially fatal condition linked to the drug in the wake of a case in the west of Scotland.

    NHS Greater Glasgow and Clyde confirmed that doctors had treated a user for the blood disorder methaemoglobinaemia, which affects how oxygen is carried in the blood and can lead to coma or death.

    A spokeswoman for the health board said the patient had now been discharged from hospital but it would not be releasing any more details about the case.

    Methaemoglobinaemia occurs when excessive haemoglobin in the blood is converted to another chemical, known as methaemoglobin, which cannot deliver oxygen to body tissue.

    The condition can be congenital or acquired, and can be induced by chemicals added to cocaine to increase volumes of the drug, including benzocaine.

    The symptoms of methaemoglobinaemia include cyanosis (blue lips), headache, abnormal heart rate, breathlessness, loss of consciousness, seizure and in severe cases coma and death.

    If found early, acquired methaemoglobinaemia can be easily treated with no side-effects, and the patient can expect to make a full recovery.

    Two other cases of the blood disorder were treated in the NHS Greater Glasgow and Clyde area in February 2009.

    A worldwide comparison by the UN found Scotland has the highest proportion of cocaine users in the world. About 6.6% of people have taken the Class A drug, according to the latest Scottish Crime and Justice Survey.

    Dr Eleanor Anderson, NHS Greater Glasgow and Clyde’s consultant in public health, said: “Methaemoglobinaemia occurs when an increased quantity of the iron of haemoglobin is oxidised to the ferric form. Essentially, it means an abnormality with the carriage of oxygen in the blood.

    “The investigations into the cause of methaemoglobinaemia in this case are ongoing. However, other chemicals often added to increase the volume of cocaine are known to be able to induce the condition.

    “Other types of local anaesthetic can be added to cocaine that can make the lips or tongue go numb, and mimic the effects of cocaine.

    “Obviously we would not advocate the use of any illegal drugs but if people feel they are going to do this then they should be aware of the symptoms.

    “If any cocaine users display symptoms they should present to their nearest A&E, GP or health centre for prompt assessment and treatment for what is potentially a very serious condition.”

    A Scottish Government spokeswoman said: “The Scottish Government is aware of this case. This is an unusual but not unknown problem and advice has been issued to local services.”

    Figures from the General Register Office for Scotland show that 79 people died after taking cocaine in 2008. The Scottish Crime and Drug Enforcement Agency seized a record level of class A drugs last year – worth an estimated £21 million.

    Government figures show 10 drug crimes are reported to police in the west of Scotland every day.

    The Advisory Council on the Misuse of Drugs is carrying out a year-long, UK-wide review after highlighting statistics that showed the proportion of people using cocaine had increased five-fold in the past 12 years.

    Potentially fatal

    Methemoglobinaemia is caused by abnormal levels of methemoglobin in the blood. It is a form of haemoglobin that has almost no affinity for oxygen, resulting in poor oxygen delivery to the tissues.

    The blood disorder may be genetic but is more commonly acquired due to environmental factors such as drugs, chemicals or even certain foods or food additives.

    Acute methemoglobinaemia often presents as a medical emergency requiring immediate treatment.

    The condition is diagnosed using a blood test, and treatment may include blood transfusions and the intraveneous use of a compound called methylene blue that reduces methemoglobin back to hemoglobin.


    CAROLINE WILSON
    27 Nov 2010

    http://www.heraldscotland.com/news/...ail-linked-to-lethal-blood-disorder-1.1071162

Comments

  1. Guttz
    Cocaine link to rare blood disorder

    Public health experts have issued a warning to drug users and medics after a patient was treated for methaemoglobinaemia - a potentially fatal condition which has been linked to the use of cocaine.

    The patient was treated in a Glasgow hospital for the rare and serious condition which affects the way oxygen is carried in the bloodstream.

    Methaemoglobinaemia can cause loss of consciousness, seizures and, in severe cases, coma and death. Symptoms include blue lips, headaches, abnormal heart rate, breathlessness, fatigue and dizziness.

    NHS Greater Glasgow and Clyde urged health professionals and cocaine users to look for these symptoms.

    The health board’s consultant in public health, Dr Eleanor Anderson, said: “The investigations into the cause of methaemoglobinaemia in this case are ongoing;however other chemicals often added to increase the volume of cocaine are known to be able to induce the condition.”

    She advised people not to take the class A drug but said they should keep an eye out for symptoms if they opted to do so.

    “If any cocaine users display any of these symptoms they should present to their nearest A&E, GP or health centre for prompt assessment and treatment for what is potentially a very serious condition,” she said.

    “There is a very good treatment for this condition if you do get treatment quickly.

    “Without treatment, it can be fatal.”

    http://www.nursingtimes.net/nursing...e-blood-disorder/5022580.article?referrer=RSS
To make a comment simply sign up and become a member!